Metastatic melanoma in a young woman treated with TNF-alpha inhibitor for Psoriatic arthritis: A case report

Bianca Marasini, Luca Cozzaglio, Laura Belloli, Marco Massarotti, Nicola Ughi, Paolo Pedrazzoli

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Introduction: The risk of cancer with the use of biologic agents in rheumatic diseases is still a matter of debate. Published data suggest that the extent of cancer risk might differ according to the type of cancer, and there is recent clinical evidence for a significant increased risk for skin cancer, including melanoma. In contrast with the extensive literature on cancer risk in rheumatoid arthritis, little has been reported on the development of malignancies in spondyloarthroparthies. Case Presentation: We report the case of an otherwise healthy 31-year-old Italian woman with psoriasic arthritis who developed a melanoma of left third toe with metastatic involvement of regional lymphnodes after a 3-year treatment with the TNF-alpha inhibitor adalimumab. Conclusion: This case illustrates the possibility of a causal relationship between TNF-alpha inhibitors and melanoma. We believe that vigilance should continue in patients treated with TNF-alpha blocking agents, until the question on the increased incidence of cancers, including skin cancers, associated with these drugs will be defined.

Original languageEnglish
Pages (from-to)275-276
Number of pages2
JournalCurrent Drug Safety
Volume6
Issue number4
Publication statusPublished - Sep 2011

Fingerprint

Psoriatic Arthritis
Melanoma
Tumor Necrosis Factor-alpha
Skin Neoplasms
Neoplasms
Skin
Biological Factors
Toes
Rheumatic Diseases
Arthritis
Rheumatoid Arthritis
Pharmaceutical Preparations
Incidence

Keywords

  • Adalimumab
  • Melanoma
  • Psoriatic arthritis

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Toxicology
  • Pharmacology

Cite this

Metastatic melanoma in a young woman treated with TNF-alpha inhibitor for Psoriatic arthritis : A case report. / Marasini, Bianca; Cozzaglio, Luca; Belloli, Laura; Massarotti, Marco; Ughi, Nicola; Pedrazzoli, Paolo.

In: Current Drug Safety, Vol. 6, No. 4, 09.2011, p. 275-276.

Research output: Contribution to journalArticle

@article{08e18842ac164556b06459b40816986a,
title = "Metastatic melanoma in a young woman treated with TNF-alpha inhibitor for Psoriatic arthritis: A case report",
abstract = "Introduction: The risk of cancer with the use of biologic agents in rheumatic diseases is still a matter of debate. Published data suggest that the extent of cancer risk might differ according to the type of cancer, and there is recent clinical evidence for a significant increased risk for skin cancer, including melanoma. In contrast with the extensive literature on cancer risk in rheumatoid arthritis, little has been reported on the development of malignancies in spondyloarthroparthies. Case Presentation: We report the case of an otherwise healthy 31-year-old Italian woman with psoriasic arthritis who developed a melanoma of left third toe with metastatic involvement of regional lymphnodes after a 3-year treatment with the TNF-alpha inhibitor adalimumab. Conclusion: This case illustrates the possibility of a causal relationship between TNF-alpha inhibitors and melanoma. We believe that vigilance should continue in patients treated with TNF-alpha blocking agents, until the question on the increased incidence of cancers, including skin cancers, associated with these drugs will be defined.",
keywords = "Adalimumab, Melanoma, Psoriatic arthritis",
author = "Bianca Marasini and Luca Cozzaglio and Laura Belloli and Marco Massarotti and Nicola Ughi and Paolo Pedrazzoli",
year = "2011",
month = "9",
language = "English",
volume = "6",
pages = "275--276",
journal = "Current Drug Safety",
issn = "1574-8863",
publisher = "Bentham Science Publishers B.V.",
number = "4",

}

TY - JOUR

T1 - Metastatic melanoma in a young woman treated with TNF-alpha inhibitor for Psoriatic arthritis

T2 - A case report

AU - Marasini, Bianca

AU - Cozzaglio, Luca

AU - Belloli, Laura

AU - Massarotti, Marco

AU - Ughi, Nicola

AU - Pedrazzoli, Paolo

PY - 2011/9

Y1 - 2011/9

N2 - Introduction: The risk of cancer with the use of biologic agents in rheumatic diseases is still a matter of debate. Published data suggest that the extent of cancer risk might differ according to the type of cancer, and there is recent clinical evidence for a significant increased risk for skin cancer, including melanoma. In contrast with the extensive literature on cancer risk in rheumatoid arthritis, little has been reported on the development of malignancies in spondyloarthroparthies. Case Presentation: We report the case of an otherwise healthy 31-year-old Italian woman with psoriasic arthritis who developed a melanoma of left third toe with metastatic involvement of regional lymphnodes after a 3-year treatment with the TNF-alpha inhibitor adalimumab. Conclusion: This case illustrates the possibility of a causal relationship between TNF-alpha inhibitors and melanoma. We believe that vigilance should continue in patients treated with TNF-alpha blocking agents, until the question on the increased incidence of cancers, including skin cancers, associated with these drugs will be defined.

AB - Introduction: The risk of cancer with the use of biologic agents in rheumatic diseases is still a matter of debate. Published data suggest that the extent of cancer risk might differ according to the type of cancer, and there is recent clinical evidence for a significant increased risk for skin cancer, including melanoma. In contrast with the extensive literature on cancer risk in rheumatoid arthritis, little has been reported on the development of malignancies in spondyloarthroparthies. Case Presentation: We report the case of an otherwise healthy 31-year-old Italian woman with psoriasic arthritis who developed a melanoma of left third toe with metastatic involvement of regional lymphnodes after a 3-year treatment with the TNF-alpha inhibitor adalimumab. Conclusion: This case illustrates the possibility of a causal relationship between TNF-alpha inhibitors and melanoma. We believe that vigilance should continue in patients treated with TNF-alpha blocking agents, until the question on the increased incidence of cancers, including skin cancers, associated with these drugs will be defined.

KW - Adalimumab

KW - Melanoma

KW - Psoriatic arthritis

UR - http://www.scopus.com/inward/record.url?scp=83455220142&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=83455220142&partnerID=8YFLogxK

M3 - Article

C2 - 22129323

AN - SCOPUS:83455220142

VL - 6

SP - 275

EP - 276

JO - Current Drug Safety

JF - Current Drug Safety

SN - 1574-8863

IS - 4

ER -